Utah, 2014

Flash Flood in Utah, July 10, 2014

July 10, 2014 · NWS SLC · 1 event in 1 county or zone

Heavy rain fell on the Seeley burn scar on July 10, causing a debris flow in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rain fell on the Seeley burn scar on July 10, causing a debris flow in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 10, 2:24 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 10, 2:24 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT THU JUL 10 2014

.SYNOPSIS...A DEEPLY MOIST AIRMASS WILL BE OVER THE AREA THROUGH
FRIDAY. SLOW DRYING TREND WILL BEGIN ACROSS THE SOUTHWEST LATE
FRIDAY AND SPREAD EASTWARD. MOISTURE WILL LINGER ACROSS MAINLY
THE EAST AND SOUTH THROUGH THE WEEKEND AND INTO THE FIRST PART OF
NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
THE SOUTH AND DRIFT TO THE NORTHEAST. NORTHWEST CORNER OF UTAH
HAS YET TO SEE ANY DEVELOPMENT...ALTHOUGH ISOLATED CONVECTION IS
NOT OUT OF THE QUESTION LATER THIS AFTERNOON AND EVENING. A WEAK
SHORTWAVE OVER NORTHERN NEVADA SHOULD TEND TO HELP WITH CONVECTION
ACROSS NORTHERN UTAH THIS EVENING AS IT SWINGS THROUGH. ANOTHER
SHORT WAVE WILL SWING THROUGH THE STATE TOMORROW AND THE LATEST
MODELS SUGGEST THAT THE DRYING ACROSS THE SOUTHWEST EXPECTED FOR
FRIDAY WILL HOLD OFF UNTIL LATER FRIDAY NIGHT INTO SATURDAY. AS A
RESULT HAVE BUMPED POPS FOR SOUTHWEST UTAH FOR TOMORROW.
PRECIPITABLE WATER VALUES REMAIN HIGH THROUGH TOMORROW AS WELL.
THIS DEEP MOISTURE COMBINED WITH ENHANCED LIFT IN ASSOCIATION WITH
THE WEAK WAVES WILL HELP TO DEVELOP SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE STATE AGAIN TOMORROW.

THE THREAT OF FLASH FLOODING IS GOOD TODAY AND COULD BE AGAIN
TOMORROW...BUT WILL ALLOW MID SHIFT MAKE THE CALL AS TO WHETHER OR
NOT TO ISSUE A NEW FFA. THE HIGHEST THREAT AREAS WILL BE THE
TYPICAL LOCATIONS SUCH AS SLOT CANYONS...SLICK ROCK AREAS...SMALL
STREAMS IN STEEP TERRAIN AND DRY WASHES. DEBRIS FLOWS NEAR RECENT
BURN SCARS ARE ALSO POSSIBLE.

AIRMASS WILL CONTINUE TO SLOWLY DRY LATER INTO NEXT WEEK AS THE
RIDGE EXPANDS WEST...ESSENTIALLY HALTING THE SOUTHWESTERLY FLOW
AND THE NORTHWARD ENCROACHMENT OF MOISTURE. AS THE HIGH REFORMS
TO OUR WEST THE MEAN FLOW WILL BECOME NORTHERLY AND CELL MOVEMENT
WILL CHANGE. THE AIRMASS SHOULD STILL DRY ENOUGH TO REDUCE THE
THREAT OF HEAVY RAIN AND FLASH FLOODING OVER THE WEEKEND AND INTO
NEXT WEEK.

&&

.AVIATION...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE
FROM THE SOUTH TOWARDS THE SLC TERMINAL LATE THIS AFTERNOON AND
EARLY EVENING. AS A RESULT...THERE IS A 25 PERCENT CHANCE OF A
THUNDERSTORM IMPACTING THE TERMINAL FROM AROUND 23Z TO AROUND 04Z.
NORTHWEST WINDS ARE EXPECTED TO REMAIN IN PLACE THROUGH 02-03Z
BEFORE SWITCHING TO SOUTH...BUT THERE IS A 40 PERCENT CHANCE OF AN
EARLIER SWITCH OR AT LEAST ERRATIC WINDS AS SHOWERS ENCROACH ON THE
AREA. SHOWERS AND THUNDERSTORMS MAY FILL BACK IN AGAIN DURING THE
MID-MORNING HOURS TOMORROW.

&&

.FIRE WEATHER...DEEP MONSOONAL MOISTURE ENCOMPASSES THE DISTRICT AND
WILL REMAIN IN PLACE FOR THE NEXT 24 HOURS BEFORE A DRIER AIRMASS
BEGINS TO PUNCH INTO THE SOUTHWEST. CURRENTLY WATCHING A WAVE
OVER SOUTHERN NEVADA LIFTING NORTHEAST THAT WILL HAVE THE
POTENTIAL TO MAINTAIN ELEVATED WETTING RAIN POTENTIAL TONIGHT FOR
CENTRAL AND NORTHERN UTAH...BUT MOST STORMS CURRENTLY ACROSS THE
SOUTH SHOULD BEGIN TO DISSIPATE PER NORM WITH SUNSET. REGARDLESS
OF ANY OVERNIGHT RAIN RH HUMIDITY WILL BE EXCELLENT TONIGHT. A
MORE SIGNIFICANT DRYING TREND WILL SET IN FOR SATURDAY AND SUNDAY
AS THE DEEPEST MOISTURE IS SHUNTED EAST...BUT ISOLATED STORMS WILL
REMAIN POSSIBLE OVER THE TERRAIN AGAIN THIS WEEKEND. HIGH PRESSURE
BULGING WEST OF THE STATE NEXT WEEK WILL KEEP MOST ALL OF THE
DISTRICT WITHIN A SOMEWHAT DRY NORTHWESTERLY FLOW...WITH GENERALLY
ISOLATED TERRAIN DRIVEN STORMS AND MINIMUM POTENTIAL OF WETTING
RAINS EACH AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ010-
     012>014-016-019>021-517-518.

WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...MERRILL
AVIATION.......CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 10, 5:03 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
603 AM MDT THU JUL 10 2014

UTZ001>016-019>021-517-518-WYZ021-111215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
603 AM MDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS IS IN PLACE OVER THE OUTLOOK AREA TODAY.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE
AFTERNOON INTO EARLY EVENING. HEAVY RAIN WILL ACCOMPANY THE
STRONGER STORMS BRINGING AN ELEVATED THREAT OF FLASH FLOODING. THE
AREAS MOST PRONE TO FLASH FLOODING INCLUDE SLOT CANYONS AND DRY
WASHES OF SOUTHERN AND CENTRAL UTAH...AND SMALL STREAMS IN STEEP
TERRAIN. DEBRIS FLOWS ARE POSSIBLE ON RECENT BURN SCARS ACROSS THE
STATE.

THE SHOWERS...AND THE THREAT OF HEAVY RAIN...WILL DIMINISH LATE
THIS EVENING BUT A FEW SHOWERS COULD LINGER THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DEEP MOISTURE WILL REMAIN OVER MUCH OF THE OUTLOOK AREA FRIDAY
ALTHOUGH SOMEWHAT DRIER AIR WILL BEGIN TO SPREAD INTO EXTREME
SOUTHWESTERN UTAH LATE IN THE DAY. SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN BE SCATTERED ACROSS THE AREA BUT ARE EXPECTED TO BE
LESS WIDESPREAD WITH A REDUCED THREAT OF HEAVY RAIN.

A GRADUAL REDUCTION IN SHOWERS AND THUNDERSTORMS IS EXPECTED OVER
THE WEEKEND AND INTO NEXT WEEK BUT ISOLATED STORMS WILL CONTINUE
TO DEVELOP OVER THE HIGHER TERRAIN...MAINLY ACROSS THE SOUTH AND
EAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 237 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Emery

When
July 10, 3:10 PM MST to 5:10 PM MST
Where
Emery County, 4.93 mi SSW of Mohrland to 8.09 mi WNW of Mohrland
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.410, -111.070

Heavy rain over the Seeley burn scar caused a debris flow, with debris and water crossing State Route 31 near Huntington. This debris shut down the highway, and the excessive runoff and debris also damaged a small debris dam located upstream.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535894.